Aa
Aa
A
A
A
Close
Avatar universal

Anyone switched from Methimazole to PTU and still had allergies?

Hi I was diagnosed by hyperthyroidism 50 days ago my TSH level was 0.005 so I had to take 30mg methimetazole per day , my Dr suggested that I take them all in one doze at night at week 3 I started to have crazy skin rash but they didnt noticed its from medicine so I kept taking it until it went to my joints and after day 10 started to have horrible joint pain and swelling in very different locations keep changing every few hours ! then my dr Suggested that I switch to PTU , so now its been 4 Days Im on PTU but still have crazy Joint pain and its getting way worse and sometimes I feel like im ok and again I will have crazy pain.. my DR said with my TSH number I dont have any choice but taking pills until it reachs a level that is required for surgery and he is telling me to take antihistamines with my pills but Im dying from pain I really cannot walk or move my arma sometimes... anyone had the same issue? please please suggest
2 Responses
Avatar universal
When you switched to PTU, what was the dosage?  Also when diagnosed as hyperthyroid, how was it described, as to severity?  The reason I ask is this data.

Usual Adult Dose for Hyperthyroidism
Initial:
Mild hyperthyroidism: 5 mg orally every 8 hours.
Moderately severe hyperthyroidism: 10 mg orally every 8 hours (up to 40 mg per day).
Severe hyperthyroidism: 20 mg orally every 8 hours.


When you tested as having .005 TSH, if also tested for Free T4 and Free T3, please post those along with their reference ranges shown on the lab report.  
1 Comments
I switched ro PTU on 19th of april and I already had joint pain from methinZole allergy but what I feel is that its getting worse when I started PTU
Im taking 2 , 50 mg every 8 hours but I use to take methimazole 6 in one dose 5mg but the dr noticed that the result didnt change in one month but he said sometimes it takes time ...
This is my result
Free TS3 :6.20 H
Free TS4 : 1.80 H
RBC :  5.57
and TSH :0.005
Avatar universal
I am not real familiar with antithyroid meds like Methimazole and PTU, but the 30 mg dose of Methimazole seems to be for severe hyperthyroidism.    Anti-thyroid meds do have side effects that include joint pain, but it also seems to me that such a high dose could drop your FT4 and FT3 levels quickly and  cause joint pain associated with being hypothyroid.    I read that Methimazole and PTU both have skin rashes as a side effect.  I expect that this would be more likely with a high dose.  

When I look to see the conversion for Methimazole to PTU, it appears it is 10 to 1, so It seems that going from 30 mg of Methimazole to the 100 mg of PTU would be a significant reduction.    So I think you should discuss your dosage with the doctor and make sure that such a reduction was intentional.   I think you also need to get the doctor to test you for the biologically active thyroid hormones, Free T4 and Free T3,  and determine what your current levels are.
2 Comments
yeah I will take that test I need to check my Immune system as well I live in Dubai and trust me here its so hard to figure out whats wrong with you imagine 10 days they were saying its food allergy ..
so you mean this pain is not being allergic to the pills amd its just side effect? its really too much I cannot walk im not sleeping at all .. shall I stop for a while just to heal a bit? cause since 2nd april I cannot work cannot walk easily and I had to travel to
*travel to iran cause Dr s here were teling me its food allergy giving me antihistamines and I was like this is not food allergy Im dying from pain so As soon as I went to My Dr in iran he said its methimetazole ...
Have an Answer?

You are reading content posted in the Thyroid Disorders Community

Top Thyroid Answerers
649848 tn?1534633700
FL
Avatar universal
MI
1756321 tn?1547095325
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
For people with Obsessive-Compulsive Disorder (OCD), the COVID-19 pandemic can be particularly challenging.
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child